| Model Number |
1884004HR |
| Medical Device Problem Codes |
Break (1069); Material Fragmentation (1261)
| Health Effect - Clinical Code |
No Consequences Or Impact To Patient (2199)
| Date of Event |
07/22/2019
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
Event or Problem Description
A health care provider reported that the blade used broke inside the handpiece during an endoscopic resection of nasal tumor.There was no broken pieces of the reported product remain inside the patient's body.There was a 5 minute delay.The procedure was completed with backup product.The was no patient impact.
Additional Manufacturer Narrative
The product analysis result indicates that visually the inner shaft broke an estimated 5/8¿ from the distal face of the inner hub.The break point likely corresponds to the proximal end of the outer tube in the front hub.The shaft break would have been contained by the outer tube and the handpiece.Both the inner and outer distal tip appeared to be intact.A review of the xpi has checks for damage throughout the process.There was no allegation of a defect prior to use.Based off historical data and the observed break, this is consistent with a known failure mode.The failure mode is associated with excess pressure being applied while in the handpiece during rotation which causes deformation of the locking area; which then causes the inner shaft and outer tube to rub together until the inner shaft breaks.Although it cannot be determined in the photo, typically: striations may be found around the outside diameter of the break point indicating metal on metal contact during use; deformation and indentations may be found on the front hub l ocking area which is consistent with aggressive use.The ifu warns that excessive pressure applied to a bur/blade may cause a fracture.The product broke but it would not be categorized as a tip break.If information is provided in the future, a supplemental report will be issued.
Event or Problem Description
Upon follow up, it was confirmed that the part of the blade that broke was the tip and there were fragments from the device and none left inside.
Additional Manufacturer Narrative
Previous analysis presented was a preliminary analysis based on the photo provided by the customer.Additional information has been obtained after the analysis of the returned sample.The product analysis result indicates that the inner shaft broke 0.588¿ from the distal face of the inner hub which would have resulted in the reported malfunction.There were striations around the outside diameter of the break point indicating metal on metal contact during use.The break point corresponds to the proximal end of the outer tube in the outer hub.There was no damage to the distal tips.When viewed under magnification, there was deformation and indentations of the outer hub locking area consistent with aggressive use.There were no bends or signs of a concentricity issues.There was no allegation of a defect prior to use / placement into the handpiece.The information indicates excess pressure was applied while in the handpiece during rotation which caused the deformation of the locking area; which then caused the inner shaft and outer tube to rub together until the inner shaft broke.There was no indication of device ¿fragments¿ and the breakage would have been contained by the outer tube and the handpiece (a fragment being defined as a portion of the device that becomes detached and may become unr etrieved).There were no signs of heat deformation or discoloring.The most likely underlying cause remains consistent with, misuse / use error.H6: fdr 180 is reported twice due to system requirement.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.